Winter Storm, Chautauqua
- When
- December 1, 5:00 AM EST to December 2, 6:00 AM EST
- Where
- Chautauqua forecast zone
- Reported by
- Public
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
Low pressure intensified as it tracked northward from Pennsylvania across west-central New York. The low then became vertically stacked and stalled out across southern Quebec.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Low pressure intensified as it tracked northward from Pennsylvania across west-central New York. The low then became vertically stacked and stalled out across southern Quebec. This initially brought soaking rain to the entire area, but as cold air advection developed behind the low, precipitation very gradually changed from rain to snow. Snow accumulations from the synoptic part of the system were initially very slushy before precipitation turned to a combination of lake effect and upslope, at which point accumulations became more significant. Selected storm total accumulations include 12 inches in Sherman, 10.5 inches in Mayville, 9.2 inches in Perrysburg, 8 inches in Fredonia, 8.2 inches in Springville, and 9 inches in Cattaraugus.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 1, 4:07 AM EST, 53 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
407 AM EST Tue Dec 1 2020
.SYNOPSIS...
Low pressure over North Central New York will drift north and
meander near Ottawa through Wednesday. Rain and snow showers
across Western New York will change over to mainly snow showers
today through Wednesday. Most areas will only see light snow
accumulations, but significant snows are expected across the
higher terrain east of Lake Erie and possibly on the Tug Hill.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A loop of regional radar shows precipitation rotating over the
eastern Great Lakes early this morning. The center of a 700mb low is
over KBUF while a surface low is across Central and North Central
NY. Wrap around moisture in an area of strong vertical ascent over
Southern Ontario into Ohio and moving into Western NY will continue
to provide support for rain and snow showers across Western NY this
morning. A dry slot with abundant low-level moisture will lead to
areas of drizzle, light rain and fog east of the Genesee Valley this
morning.
Cold air will filter into the region from west to east today.
Steadier precipitation will move into Western NY this morning. Snow
is ongoing across the higher terrain across the western Southern
Tier early this morning. Light accumulations of around an inch are
expected across the Chautauqua Ridge through daybreak. Marginal
temperatures will keep a mix of rain and snow showers elsewhere and
lead to little to no snow accumulation through daybreak. As colder
air moves into the region rain showers will eventually transition to
all snow showers across Western NY today. It will stay warmer across
the Lake Erie shoreline and Lake Plains and western Finger Lakes
today and rain will linger into this evening. Snow accumulations of
3 to 6 inches expected across the Chautauqua Ridge with 2 to 4
inches across the higher terrain of Cattaraugus and Southern Erie
counties today. Elsewhere, less than an inch is expected. A Winter
Storm Warning is in effect for Chautauqua, Cattaraugus and Southern
Erie counties with emphasis on the higher terrain into Wednesday. A
Winter Weather Advisory for Wyoming county is in effect from 1 PM
today into Wednesday.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
By the time we get to tonight, atmospheric profiles are certainly
cold enough for the majority of the area to have transitioned over
to snow. Accumulations, especially across the higher terrain of the
western Southern Tier and Tug Hill, will take on an uptick as the
coldest air aloft arrives, with 850 mb temperatures cooling to
around -8C, which will be sufficient to produce an increase in
the lake enhanced/orographic component east of the lakes.
Snowfall rates tonight could briefly approach an inch per hour,
but profiles are not very supportive of good snowfall rates.
While there is decent saturation of the dendritic growth zone,
the best lift remains well below the level to get higher ratio
dendrites that we would like to see during heavier events.
Cold air aloft, along with synoptic moisture will remain within
cyclonic flow to continue sufficient lake enhancement and upslope
snows across the higher terrain of the western Southern Tier through
Wednesday morning and through the entire day Wednesday across
the Tug Hill.
Storm totals will vary widely across the region. Highest totals are
expected to be across the higher terrain of the Chautauqua Ridge and
Boston Hills where local amounts of over a foot are quite possible,
although the higher end amounts may be more localized. Upslope
enhancement looks ample to support up to 6 inches across the higher
terrain of western Wyoming county and up to 8 inches as the Tug
Hill where an Winter weather Advisory has been issued.
The now stacked closed low, will continue to weaken Wednesday night
as it advances northeastward into Canada. In its wake, upper level
ridging over the northeastern portions of the Ohio Valley will
produce an area of surface high pressure over the Mid-Atlantic. As
these systems advance northeast/eastward, dry air associated with
the surface high will filter in across the region. Thus, activity
off of Lake Erie will diminish first, starting Wednesday afternoon.
As the low departs and the dry air filters further east throughout
the night on Wednesday, the activity east of Lake Ontario will also
diminish.
With the surface high to the south and the region being on its
northern periphery, dry weather associated with the high will
additionally influence the weather on Thursday. Thus, expect a dry
day on Thursday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The now stacked closed low, will continue to weaken Wednesday
night as it advances northeastward into Canada. In its wake,
upper level ridging over the northeastern portions of the Ohio
Valley will produce an area of surface high pressure over the
Mid-Atlantic. As these systems advance northeast/eastward, dry
air associated with the surface high will filter in across the
region. Thus, activity off of Lake Erie from the days prior will
be the first to diminish. As the low departs and the dry air
filters further east throughout the night on Wednesday, the
activity east of Lake Ontario will also gradually diminish.
With the surface high to the south and the region being on its
northern periphery, dry weather associated with the high will
additionally influence the weather on Thursday. Thus, expect a dry
day on Thursday.
A shortwave trough riding through the northern-stream longwave
trough Thursday. This will produce a surface low which will push
east across Canada and drag its associated frontal feature across
the region Friday producing chances for showers.
Additionally on Thursday, another upper level cut off low over Mid-
Mississippi River Valley will interact with the shortwave rounding
the base of the northern-stream longwave trough. As these features
interact, a second surface low will deepen and push northeast up
along the Eastern Seaboard Saturday and Sunday. Precipitation may
start out as snow on the higher terrain Saturday and Sunday morning,
with the possibility of a wintry mix in the lower terrain. Some
disagreement in the models in regards to placement of the sfc low
that develops over the SE U.S. late Saturday into early Sunday, and
its track, so kept chance POPs through the period for now.
As the low quickly shuffles off the Atlantic coast Sunday, yet
another upper level shortwave will round the base of the northern-
stream longwave trough, which will at the surface swing a cold front
through the area and bringing another round of precipitation chances
to the area. Given the deeper cold air advection, any falling
precipitation on Monday should be snow.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
Widespread IFR/LIFR conditions expected across the terminals this
morning as a surface low continues to move north across the eastern
Lake Ontario region while slowly drifting north. Snow has begun to
mix with rain across KIAG and KBUF while cold enough temperatures
keep snow at KJHW through the TAF period. Areas of drizzle and light
rain will continue at KROC and KART through the morning. Rain will
mix with snow later today into this evening at KROC and KART.
IFR/LIFR cigs will continue across KJHW, KIAG and KBUF into this
evening while improving to MVFR cigs at KROC and KART. Snow showers
will keep the chance of IFR through tonight.
Outlook...
Wednesday...MVFR to VFR with rain and snow showers.
Thursday...Mainly VFR.
Friday...VFR to MVFR with scattered rain and snow showers.
Saturday...MVFR with chance of rain and snow showers.
&&
.MARINE...
Winds will increase from the north-northwest across Lake Erie and
the western end of Lake Ontario as low pressure tracks to the
Adirondacks today. Expect winds to increase everywhere later today
into Wednesday as the system pulls away to the north. This will
result in additional small craft headlines, and winds on Lake Erie
may even approach gale force.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 8 PM this evening to 7 PM EST
Wednesday for NYZ006>008.
Winter Storm Warning until 1 PM EST Wednesday for NYZ019-020-
085.
Winter Weather Advisory from 1 PM this afternoon to 1 PM EST
Wednesday for NYZ012.
MARINE...Small Craft Advisory until 1 AM EST Thursday for LEZ040-041.
&&
SYNOPSIS...HSK/TMA
NEAR TERM...HSK
SHORT TERM...Apffel/JLA/TMA
LONG TERM...EAJ/PP
AVIATION...HSK
MARINE...Apffel/HSK/JLAHazardous Weather Outlook National Weather Service Buffalo NY 435 AM EST Tue Dec 1 2020 NYZ001>005-010-011-013-014-021-020945- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Livingston-Ontario-Allegany- 435 AM EST Tue Dec 1 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-020945- Wyoming- 435 AM EST Tue Dec 1 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-085-020945- Chautauqua-Cattaraugus-Southern Erie- 435 AM EST Tue Dec 1 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-020945- Oswego-Jefferson-Lewis- 435 AM EST Tue Dec 1 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 435 AM EST Tue Dec 1 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935004, 935005, 935007.